Acetaminophen Overdose: All you need to know

About acetaminophen overdose

There is an educative campaign called ‘Know Your Dose’. It has been designed to enlighten people on the need to consume acetaminophen-containing drugs wisely.

Acetaminophen is a drug that is used for treating feverish and painful conditions. It is a very potent pain reliever that can be easily gotten from the counter. You can, therefore, call it an over-the-counter drug and if you know and have been using Tylenol, then you have been taking acetaminophen. It is the active ingredient in it. Acetaminophen is not just an active ingredient in Tylenol but in over 600 other drugs.

 

Acetaminophen overdose

One common adverse effect of acetaminophen overdose, (dose greater than 4000mg/day), is liver damage as confirmed by the U.S Food and Drug Administration. 4000mg/day is the generally recommended dose adult dose although the maker of Tylenol recommends 3000mg/day. It only takes a very minute difference in the recommended dose for an adverse effect to occur. That is why scores of pharmacists agree with the recommendation given by McNeil Consumer Healthcare – Tylenol producers.

Warfarin, drinks containing some percentage of alcohol, existing liver conditions, and many other factors can predispose one to even greater risk of acetaminophen-induced liver damage, failure, and even death.

When you should seek medical help

911 or 800-222-1222 are the numbers to call anytime you sense that there is an overdose of acetaminophen.

All containers of such medicine should be kept for evaluation when you visit your doctor for medical intervention.

 

Acetaminophen overdose

Photo Credit: MedPage Today

 

Symptoms of acetaminophen overdose

  • Being unable to eat
  • Feelings of nausea and vomiting
  • Upper right abdominal pains

Acetaminophen overdose is usually an emergency case that requires an admission for prompt medical care.

Your blood or that of the affected person will be tested to assess blood acetaminophen level. Liver tests will also be carried out. The goal of the treatment is two dimensional; one, to lessen its damaging effect on your liver and two, to pump it out of your blood. The pumping is through the stomach.

 

Causes of acetaminophen overdose

In adults;

  • When the next dose is taken sooner than the time recommended,
  • When multiple medications containing acetaminophen are taken at the same time and,
  • When you take too much dose at a time

There have been reported cases where people take drugs containing acetaminophen at the same time without knowing it. Let’s say you are taking a daily medication containing acetaminophen. And then you fall sick, gets to a drugstore and buy a drug for cold. Unknown to you, most of the cold drugs contain acetaminophen. You see this case now. You would have eventually taken more than the required dosage for a day when the two drugs are consumed concurrently.

You can prevent yourself from acetaminophen overdose by;

Informing your doctor of any medications you might be taking. Also, let any of your healthcare providers know if you take more than one alcoholic beverage in a day.

You can as well check this site, KnowYourDose.org, for a list of drugs that contain acetaminophen so you don’t end up ‘abusing’ your health to death –

 

In kids;

Kids are not exempted from acetaminophen overdose. Most times it is from the products they consume especially when it is more than one. Incorrect dosage can also cause an overdose. You know kids now. They could think everything that looks attractive to the eyes is candy. They could just want to have a taste of it. There also other cases where a babysitter gives acetaminophen to a baby having cold and fever.  And then momma comes back from wherever she went to, feels baby’s temperature and without asking if the nanny had given the baby any medication, goes ahead to give him another dose of acetaminophen. That is how it happens sometimes. It’s good to ask questions.

 

Preventing acetaminophen overdose

In children

Acetaminophen is not candy. Neither is it chocolate. If you must give your kids the drug, you must know the right dosage and it must be because he has a fever or pain.  Knowing your child’s weight is also critical in acetaminophen administration. In fact, it is more important than the child’s age. More weight, more dosage. It should be with a child whose weight is small. But you must ensure you stick to the spoon that comes with the pack. Don’t use a tablespoon in place of it because they come in different size and you can’t tell which is appropriate.

 

For adults

If you have well-functioning eyes, and you can read, then be proactive to learn about any drug you are about to take or are currently taking. Find out if it contains acetaminophen as an active ingredient. Acetaminophen can also be written on labels as Paracetamol, acetam or APAP. It is usually boldly written out on the pack or bottle.

Read and follow instructions to the latter. Taking more than recommended is drug abuse. Don’t take two drugs containing acetam at the same time. If you have followed the instructions and you still are not feeling any better, suspend the self-medication. You need something effective. Get your shoes on and straight to your doctor’s office or a pharmacist. Let them know how far you have gone with the medication. And let them know too if you have a liver condition, have been cool with taking more than one alcoholic beverage a day, or taking warfarin. Your liver is at a risk of damage.

Truth is, acetaminophen has its limits – mild to moderate pains. If your own pain is beyond these, then it is beyond acetaminophen.

 

Takeaway

Acetaminophen is just perfect for mild to moderate pains. And you will surely get results when you follow the daily recommendations. But, since it is a common active ingredient in several medications, you can end up consuming it in excess without your knowledge.

That you can just walk up to a drugstore and buy some of the acetaminophens should also make you a good student in knowing what risk you are at.

You can ensure your safety by;

  1. Always reading and following the instructions on the medicine’s label.
  2. Finding out if all your medications have acetaminophen or not.
  3. Taking only one acetaminophen medicine at a time.
  4. Asking your pharmacist or a healthcare provider questions about dosage instructions for medicines with acetaminophen.
  5. Making sure you keep all medications away from toddlers and kids.

LEAVE A REPLY

Please enter your comment!
Please enter your name here